Jump to content
CrazyBoards.org

Recommended Posts

I don't know if this has been asked before. Many people have written about Lamactil inducing mixed states and/or mania. I went through a period of mixed state, I guess. I mean a new flavor of crazy.

My questions are:

for those of you who went off it, what dose were you on and how long had you been taking it?

Have any of you "ridden it out" and leveled out? Was it worht it?

Link to comment
Share on other sites

How long have you been on it?  When I was titrating to my target dose, everytime I would up the dose I would have terrible mixed states.  When I finally got to the target dose, it leveled out (until this recent 'mania' that I'm going through).

And yes it was so totally worth it.  I love Lamictal!

Link to comment
Share on other sites

Lamictal worked for me for a little while once I got to 200, but it didn't take long before I was in a mixed state.  Upped to 250, just made it worse.  Now at 300 and still just making it worse.  I have a pdoc appt today, and it will be going away slowly.  Damn risk of seizures.

Link to comment
Share on other sites

I had agitation, anxiety, pressured speech at low doses of lamictal (especially below 100mg).  It wasn't anything like the horrible mixed states before treatment, but it wasn't pleasant.  At very low doses, it took 3-5 days to calm down after each dose increase.  After I hit 100, the remaining dose increases caused much milder versions of those side effects.

But oh my, was it ever worth it.  I'm having some emotional difficulty now (finally really digging in on therapy), and I'm dealing with it much better than anytime in my life.  No free-floating anxiety, no raging, no nasty voices in my head.  Problems are just problems, not the end of the world.  And the only side effect is the bitter taste of the pills themselves, which goes away with a swig of milk. 

Link to comment
Share on other sites

I'm sorry, but after hearing testimonies of people experiencing mixed states & rapid cycling on this drug, be it just after a titration for a bit or after stabilization, I can't help but think it's so ironic! 

What do people make of this?  Are the ones that don't experience this just not as vocal as the ones it does cause problems for? 

Does it mean that certain types of BP shouldn't be on Lamictal?  That the interaction between it & other meds is the guilty culprit?  I'm on Adderall, and certainly suspect that's the reason for my rapid cycling.  But I can't get any work done on Adderall, so I'm hoping desperately for the 200mg to stabilize in my system.

Anyway, I'm just baffled, as I thought this is the same thing it's supposed to combat.

Link to comment
Share on other sites

Guest Llamanator

Some people get destabilized by anything remotely activating, and/or need a strong downer to get them level. Depends on the person.

For a lot of people, Lamictal's great. They tend to not go around talking about it, because they're out doing stuff. Or don't feel they have anything to add to threads about problems and nasty side effects.

Lamictal shifted the range of my BP up (not as low lows, higher highs), and it did slow it down some. Unfortunately, it turned me into an agitated violent fuck, because my brain Does Not Like activating drugs without other drugs to counter the effect (Lamictal monotherapy for quite a while). 100 was still depressed but angry, 150 was hyper and unpredictable, 200 was having nightmares, manic for six weeks, and just badness (got so spooked that I couldn't drive for a month from one small incident).

...Pdoc blamed it entirely on...PD traits. Woo.

I was on it for roughly 10 months, with a max dose of 200mg before I finally got off it. Had to switch docs to do so. It was worth it. Am not angry all the time now. It's nice.

Everyone's mileage varies with this stuff, as with everything. Not every drug agrees with every person.

Mimi

Link to comment
Share on other sites

I read an article on a very reputable site (perhaps it was NIH or Harvard) that said that amongst people with BP II, only 15% of those individuals can tolerate antidepressants without being sent into mixed states, rapid cycling, etc.
Link to comment
Share on other sites

I've said it before and I'll say it again.  Lamictal is not indicated for treatment of acute mania or hypomania.  It is indicated for long-term treatment, especially for those of us whose BP is marked by more depression than mania.  And for the vast majority of BPs the "AD" effect when you start taking it or increase dosages isn't mania, it's mild activation.  And while lamictal acts like an AD at low doses, it stabilizes at higher doses.  Not intuitive, but true.

Yes, I had some "hypomanic" symptoms at low doses of lamictal, but not hypomania.  I wasn't screwing everything with legs, I wasn't going broke shopping to death, I wasn't my old hypomanic insomniac anxious paranoid pre-medicated self.  I was a little activated, had some racing thoughts, a little pressured speech.  But I was able to deal with it by decreasing stimulation, taking some time off of work, staying away from people who drive me nuts in the best of circumstances.

And since hitting about 200mg I've been extremely stable (except for an episode of hypomania when I was taking way too much wellbutrin with my lamictal).  Since October I've had no mania or hypomania, no anxiety or irritability unless there was something to get geniunely worried or mad about. 

Here's a crazyboards principle for you: people who spend time on the boards are far more likely to have had bad medication reactions, so yes, you're getting a disproportionate number of people who couldn't tolerate lamictal. 

Link to comment
Share on other sites

Heya,

What NARS said.

Of *course* mania induction and RC induction are possible. 

Lamictal as a mood-stabilizer is more likely to bring the lows up than to bring the highs down.

Which is why people like me, who are almost always depressed and sometimes mixed-manic, are on Lamictal in the first place.

And, which is why it's frequently combined with lithium or AAPs.

So it might bring the lows up *too much* or mess you up altogether.

Way, way less often than with ADs though.

But of *course* possible.  *and* recognized in the literature, as has been pointed out.

--ncc--

Link to comment
Share on other sites

Hi Jill:

I apologize for misinterpreting your carefully worded and well written above post, and for failing to craft a better response.

I was trying to state that:

I was just saying that in a lot of people, the antidepressant properties of Lamictal (which I never said is an AD) often cause some people to respond to the Lamictal they way they would to an AD. In other words, becoming activated, experiencing mixed states, rapid cycling, etc.

<{POST_SNAPBACK}>

Lamictal may have strong antidepressant properties, but, being an anticonvulsant, works via different mechanisms than antidepressants (with the exception of a weak inhibitory effect of the serotonin 5-HT-3 receptor). There is no evidence to support a correlation between the way people respond to an antidepressant and the way they respond to Lamictal in regards to becoming activated, experiencing mixed states, or rapid cycling.

I did not mean to imply that you said Lamictal was an antidepressant.

Sorry.

Todd.

Link to comment
Share on other sites

for me, although I'm only just starting out, lamictal has not been activating and has not had that much affect on my depression either, but we'll see as time goes on. This was an interesting thread to read and I find it interesting that someone made a distinction between activation and mania. I was in a mixed state before this depressive state which sent me to the hosptial and there they put me back on my meds which i had been off a couple days and started to get manic or mixed so they decreased the AD and added lamictal and thus calming me down a bit. So since I haven't had that mixed state again since being on the lamictal I could conclude either that it just hasn't happened yet since that's not where I am in my cycle or I could say that lamictal has kept me from getting mixed again. Until the next mixed state comes I guess I'll never know. I am one of those people who experience depression more than mania or mixed states so maybe that's why I'm on it. I don't know. The stupid pdoc who rxed kept me on it but changed her mind about me being bp and just attributed everything to the bpd which i was rx'd with 5 or 6 years ago and I don't know if it even still applies. Anyway, I'm rambling.

Ameth

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...